Department of Neurology

Ethosuximide (Zarontin) is ineffective for tonic-clonic seizures

Q: My daughter had a tonic-clonic seizure when she was twelve 1989. The first treatments, Dilantin (she developed a rash) and Tegretol ( she began to experience absence seizures) were discontinued in the first year and she was put on Depakote. The Depakote seemed to work and she was removed from the medication when she was fifteen. She remained seizure free until her freshman year of college. A re-occurance of absence seizures caused her to be put back on Depakote. Again, the seizure activity stopped. Both times that she took Depakote, she gained 30 - 40 pounds and experienced hair loss. The following year when she began to experience absence seizures again she was put on Zarontin. That was the spring of 1997. Since that time, she has had three tonic-clonic seizures, one in the spring of 1998 and two in November of 1998. The level of the zarontin was increased after the last seizure.

Since she has been taking Zarontin, not only has she experienced tonic-clonic seizures, she has been diagnosed as being depressed and is in the throws of an eating disorder (bulimia ) We are curious as to the side effects of Zarontin, i.e. could it have anything to do with her sudden change in mood and in the eating disorder.

We are not sure of were to turn for answers. Her neurologist seemed to make light of the eating disorder. I don't think he realizes the depth of depression she is in and the rate at which this disorder seems to be accelerating.

In light of recent research on the effects of serotonin levels in people with bulimia, we are curious to know if the Zarontin might be affecting these levels and in some way contributing to the depression and the bulimia. We would also like to know what other medicines are available for treating seizure disorders and what their side effects are.


A: First of all, your daughter needs an evaluation to determine exactly what type of seizures she has. You did not specify her age, but it highly unusual for typical absence seizures to start after childhood. After childhood, staring spells are more commonly caused by complex partial seizures, which may look similar. The problem is, ethosuximide (Zarontin) is generally ineffective against complex partial seizures, and also is generally ineffective against tonic-clonic (convulsive) seizures. It is not associated with eating disorders.

Many persons have problems with side effects of their seizure medications. Fortunately there are now many options available for the treatment of epilepsy. You might consider having your daughter evaluated by a comprehensive epilepsy program to determine her seizure types, as well as to find a drug regimen that controls her seizures with minimal side effects.

Return to Question Page